Endocrine Abstracts (2015) 38 P120 | DOI: 10.1530/endoabs.38.P120

Cyclophosphamide induced seminiferous tubule damage causing raised FSH and LH, and high testosterone levels

Luke McElhinney & Umar Raja


Warwick Hospital, Warwick, UK.


Introduction: Cyclophosphamide is known to cause gonadal dysfunction. Specifically, it has been reported to cause damage to the seminiferous tubules causing raised FSH>LH with low testosterone levels. We present the case of a gentleman with raised FSH and LH following treatment with R-CHOP therapy. Interestingly, the testosterone level was high, signifying adequate physiological response.

Case history: A 63-year-old gentleman was referred to endocrine services with a raised LH and FSH, and a mildly raised prolactin, with high testosterone levels. He complained of a several month history of lethargy, dizziness, and headaches. Past medical history included non-Hodgkin’s lymphoma, for which he had previously received R-CHOP therapy, and benign prostatic hypertrophy. Physical examination was unremarkable. There were no features of acromegaly, visual field tests were normal, and there were no worrying features of headache.

Investigations and management: Testosterone was raised at 23.3 nmol/l, SHBG was 71.6 nmol/l, and prolactin 489 mU/l. FSH level was high at 25 lU/l and the LH level was 23 IU/l. Remaining pituitary function tests including IGF and TSH were normal. He had an adequate response to short synacthen test ruling out secondary adrenal insufficiency. An MRI scan did not show any pituitary adenoma. As the patient has adequate compensatory response to high FSH and LH with total testosterone levels in high normal range, it was agreed with the patient not to initiate testosterone therapy.

Discussion: The case highlights the complication of seminiferous tubule damage induced by cyclophosphamide therapy, causing raised FSH and LH. In this clinical picture, a low testosterone level is expected. However, there was a raised testosterone, representing adequate physiological response. The differential could be a pituitary gonadotrophinoma. However, this was ruled out with an MRI scan.

Article tools

My recent searches

No recent searches.